Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 304, NWS Norman, OK

May 16, 2016Blaine County, Custer County, Dewey County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 16, 2016, 11:04 PM CDT for Blaine County, Custer County, Dewey County, Oklahoma. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2016, 11:04 PM CDT (04:04 UTC)
Expired
May 16, 2016, 11:45 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, OK, Custer County, OK, Dewey County, OK

The radar

The Vance AFB radar (KVNX), 121 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 11:25 PM CDTTSTM WND GST 603 Ne Clinton, OK
May 16, 11:30 PM CDTTSTM WND GST 724 Wsw Weatherford, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 8:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS54 KOUN 170404
SVROUN
OKC011-039-043-170445-
/O.NEW.KOUN.SV.W.0304.160517T0404Z-160517T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1104 PM CDT MON MAY 16 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN WESTERN OKLAHOMA...
  WESTERN BLAINE COUNTY IN NORTHWESTERN OKLAHOMA...
  DEWEY COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 1145 PM CDT

* AT 1103 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 3 MILES SOUTHEAST OF TALOGA TO 3 MILES NORTHEAST OF
  FOSS...MOVING EAST AT 35 MPH. WINDS OF 58 MPH WERE REPORTED WITH
  THESE STORMS NEAR BUTLER.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WEATHERFORD...CLINTON...TALOGA...OKEENE...THOMAS...SEILING...ARAPAHO...
  CANTON...CUSTER CITY...BUTLER...LONGDALE...OAKWOOD...PUTNAM...FAY...FOSS
  RESERVOIR...CANTON LAKE...EAGLE CITY...SOUTHARD...HUCMAC AND STAFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3616 9904 3616 9829 3555 9859 3555 9862
      3547 9862 3547 9928
TIME...MOT...LOC 0403Z 269DEG 29KT 3601 9891 3548 9912 

HAIL...1.00IN
WIND...60MPH
 
$$

..SPEG.
1 follow-up statement
646 
WWUS54 KOUN 170433
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1133 PM CDT MON MAY 16 2016

OKC011-039-043-170445-
/O.CON.KOUN.SV.W.0304.000000T0000Z-160517T0445Z/
CUSTER OK-BLAINE OK-DEWEY OK-
1133 PM CDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN CUSTER...WESTERN BLAINE AND EASTERN DEWEY COUNTIES...

AT 1133 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHWEST OF CANTON TO 7 MILES SOUTHEAST OF
FAY TO NEAR WEATHERFORD...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...OKEENE...THOMAS...CANTON...LONGDALE...OAKWOOD...FAY...EAGLE
CITY...CANTON LAKE...SOUTHARD...HUCMAC AND HOMESTEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3615 9891 3616 9829 3555 9859 3555 9862
      3547 9862 3547 9894 3576 9875
TIME...MOT...LOC 0433Z 281DEG 36KT 3601 9862 3573 9858 3551 9874 

HAIL...1.00IN
WIND...60MPH
 
$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:49 PM CDT, 15 minutes earlier.

Area forecast discussion, May 16, 10:49 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1049 PM CDT MON MAY 16 2016

.DISCUSSION...

&&

.AVIATION...
a thunderstorm complex will move across southwest oklahoma through
the night. rain and thunder will spread east over most of oklahoma
early Tuesday. ifr conditions are exected to develop behind a cold
front passing the the state early tuesday.

&&

.PREV DISCUSSION... /issued 950 PM CDT MON MAY 16 2016/

DISCUSSION...
pops were increased across southwest oklahoma for the after
midnight period. complex of severe thunderstorms moving through
west central oklahoma is expected to continue southeast and become
a larger area of rain later. no other changes were made.

PREV DISCUSSION... /issued 242 PM CDT MON MAY 16 2016/

DISCUSSION...
Main focus was on the next few days, especially tonight into the
morning.

A few storms have already developed in parts of SE CO and NE NM.
Additional storms are expected to develop in this area and parts
of the Panhandles late this afternoon and evening. This activity
will likely merge into a thunderstorm complex that will move into
parts of west central and southwest OK this evening. Additional
storms will likely develop near a frontal boundary in northern OK.
This activity could also develop into a thunderstorm complex
moving S/SE across the area tonight. Some of the short term models
show these two areas eventually merging into one big line
overnight but others show them remaining somewhat separate. Either
way one or more areas of showers/storms will move across much of
the fa overnight into Tuesday morning. The highest potential for
strong to severe storms will be with the storms coming out of the
Panhandles into west central/southwest OK. This is further south
than previous forecast. Damaging straight-line winds and large
hail will be the main concerns with any severe storms.

A cold front will also move across the region tonight into Tuesday
morning. This front is expected to be in Texas by Tuesday
afternoon but additional showers and storms could develop and
affect southern parts of the fa Tuesday afternoon/evening. A few
of these storms may become strong to severe. If, how much, and how
far north showers/storms affect the fa will likely depend on what
happens tonight and how far south the front moves Tuesday.

Rain chances will continue for at least parts of the area through
Friday but the next best chance for rain will be Wednesday
afternoon into Thursday when an upper trough approaches and begins
to move across the Central/Southern Plains. This system is
expected to move east of the area Friday. Models show an upper
ridge affecting the region as the next trough moves into the
western U.S. This ridge will lead to a brief dry period before
rain chances return late this weekend as the mentioned trough
approaches the region. models disagree on timing of this system
with the latest run of the ECMWF being slower which could have an
impact on the rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  66  51  65 /  90  40  30  10
Hobart OK         58  64  51  65 /  80  20  30  20
Wichita Falls TX  62  73  53  68 /  70  40  50  20
Gage OK           51  59  46  63 /  80  20  20  20
Ponca City OK     53  62  48  66 /  90  30  20  10
Durant OK         64  75  57  69 /  50  50  50  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

26/09/09
Hazardous weather outlook, May 16, 12:40 PM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1240 PM CDT MON MAY 16 2016

OKZ004>048-050>052-TXZ083>090-170545-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1240 PM CDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF OKLAHOMA
AND THE ADJACENT PARTS OF NORTHERN TEXAS.

LOCATION...
THERE IS AN ENHANCED RISK IN WESTERN AND NORTHWESTERN OKLAHOMA...
GENERALLY WEST OF A LINE FROM NEAR CHEROKEE...TO WATONGA...TO
HOBART. A SLIGHT RISK SURROUNDS THE ENHANCED RISK... COVERING AN
AREA GENERALLY WEST OF A LINE EXTENDING FROM NEAR PONCA CITY...TO
CHANDLER...TO WAURIKA...AND NORTH OF A LINE FROM WICHITA FALLS TO
CHILDRESS TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE EARLY THIS EVENING
THROUGH LATE TONIGHT...LIKELY BEGINNING IN FAR WESTERN AND
NORTHWESTERN OKLAHOMA AFTER 6 PM.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WIND GUSTS
OVER 70 MPH ARE THE PRIMARY CONCERNS. THERE IS ALSO A LOW
POTENTIAL FOR TORNADOES... PRIMARILY ACROSS WESTERN OKLAHOMA.

DISCUSSION...
A WARM FRONT WILL STALL ACROSS NORTHERN OK THIS AFTERNOON WHILE A
DRYLINE MOVES INTO THE TX PANHANDLE. LATER THIS EVENING...A COLD
FRONT IS EXPECTED TO MOVE SOUTH INTO NORTHWESTERN AND NORTHERN OK.
STORMS WILL INITIALLY DEVELOP NEAR A TRIPLE POINT LATE THIS
AFTERNOON ACROSS THE WESTERN OK PANHANDLE...AND PERHAPS NEAR THE
DRYLINE OVER THE TX PANHANDLE...AND THEN MOVE SE INTO WESTERN AND
NORTHWESTERN OK JUST BEFORE SUNSET. ADDITIONAL DEVELOPMENT WILL
BE POSSIBLE ALONG THE COLD FRONT ACROSS NORTHERN OK THIS EVENING.
ONE OR TWO STORMS MAY REMAIN DISCRETE AS THEY MOVE INTO WESTERN
OKLAHOMA TONIGHT AND COULD POSE A TORNADO THREAT...IN ADDITION TO
VERY LARGE HAIL AND DAMAGING WINDS...BEFORE MIDNIGHT.

OVERNIGHT...STORMS MAY DEVELOP INTO ONE OR TWO COMPLEXES AS THEY
MOVE SOUTHEAST ACROSS THE REGION. DAMAGING WINDS AND LARGE HAIL WILL
REMAIN POSSIBLE THROUGH THE EARLY MORNING HOURS WITHIN THESE
COMPLEXES...ALTHOUGH THE TORNADO THREAT WILL DIMINISH GREATLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF A FEW SEVERE THUNDERSTORMS TUESDAY
AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS. THE REMAINING COMPLEX OF THUNDERSTORMS
FROM MONDAY NIGHT WILL LIKELY BE PERSISTING ACROSS PORTIONS OF
SOUTHEASTERN OKLAHOMA INTO NORTHEASTERN TEXAS TUESDAY MORNING.
INTO THE AFTERNOON AND EVENING... REMNANT BOUNDARIES ASSOCIATED
WITH THIS COMPLEX MAY BECOME THE FOCUS FOR NEW THUNDERSTORM
DEVELOPMENT IN THE LATE AFTERNOON AS MODEST INSTABILITY AND SHEAR
MAINTAIN ALONG THE RED RIVER VALLEY. SEVERE HAIL AND WINDS ARE THE
PRIMARY CONCERNS... WITH A VERY LOW PROBABILITY OF A TORNADO.

WITH THE REGION REMAINING UNDER AN ACTIVE PATTERN...SHOWER AND
THUNDERSTORM CHANCES WILL CONTINUE ALMOST DAILY FROM WEDNESDAY
THROUGH FRIDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, May 16, 10:34 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             8 NNW SAYRE             35.41N 99.70W
05/16/2016  E1.75 INCH       BECKHAM            OK   STORM CHASER

&&
Local storm report, May 16, 10:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     4 E STRONG CITY         35.67N 99.53W
05/16/2016                   ROGER MILLS        OK   TRAINED SPOTTER

            SIX TO EIGHT INCH DIAMETER TREE BRANCHES BROKEN ALONG
            HIGHWAY 33.

&&
Special weather statement, May 16, 10:53 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1053 PM CDT MON MAY 16 2016

OKZ015-170430-
DEWEY OK-
1053 PM CDT MON MAY 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR DEWEY COUNTY UNTIL 1130 PM CDT...

AT 1050 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR CESTOS TO 8 MILES SOUTHWEST OF TALOGA TO 9 MILES SOUTHWEST
OF PUTNAM...MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3616 9924 3617 9865 3581 9863 3581 9921
      3596 9919
TIME...MOT...LOC 0350Z 277DEG 40KT 3613 9914 3595 9907 3580 9912
Local storm report, May 16, 10:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1059 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     5 SW BUTLER             35.58N 99.25W
05/16/2016  M58 MPH          CUSTER             OK   MESONET

            FROM OKLAHOMA MESONET SITE.

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:14 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills46 min
May 16, 9:31 PM CDTTornado WarningOUNEllis, Roger Mills29 min
May 16, 9:57 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Greer, Roger Mills, Washita48 min
May 16, 10:02 PM CDTTornado WarningOUNBeckham, Roger Mills28 min
May 16, 10:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Greer, Roger Mills, Washita46 min
May 16, 10:53 PM CDTSpecial Weather StatementOUNDewey37 min
May 16, 10:57 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita48 min
May 16, 11:35 PM CDTSpecial Weather StatementOUNGreer25 min
May 16, 11:38 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher52 min
May 16, 11:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman, Washita47 min
May 16, 11:59 PM CDTSpecial Weather StatementOUNHarmon31 min
May 17, 12:37 AM CDTSpecial Weather StatementOUNKingfisher, Logan, Oklahoma38 min
May 17, 12:38 AM CDTSpecial Weather StatementOUNGrady37 min
May 17, 12:43 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady47 min
May 17, 12:53 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma52 min
May 17, 1:24 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson51 min
May 17, 1:27 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens48 min
May 17, 1:32 AM CDTSpecial Weather StatementOUNCleveland, Lincoln, Pottawatomie28 min
May 17, 1:46 AM CDTSpecial Weather StatementOUNTillman29 min
May 17, 2:07 AM CDTSevere Thunderstorm WarningOUNCotton38 min
May 17, 2:58 AM CDTSpecial Weather StatementOUNCotton32 min
May 17, 4:14 AM CDTSpecial Weather StatementOUNKay, Noble, Payne31 min
May 17, 7:36 AM CDTAreal Flood AdvisoryOUNTillman3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.